Hail, Sheridan
- When
- July 1, 6:29 PM MST
- Where
- Sheridan County, 2.66 mi WNW of Antioch
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.080, -102.630
Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of July 1st. As this activity tracked east into the eastern Nebraska Panhandle and northwestern Sandhills, it became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of July 1st. As this activity tracked east into the eastern Nebraska Panhandle and northwestern Sandhills, it became severe. Hail up to 2 inches in diameter was reported in Sheridan County with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 1, 3:40 PM MST, 2 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 540 PM CDT Tue Jul 1 2025 .KEY MESSAGES... - A slight risk (level 2 of 5) of severe storms is expected across portions of the eastern Panhandle with a marginal risk (level 1 of 5) of severe storms for much of southwest Nebraska and the Sandhills this evening. - Drier conditions return for Wednesday into Thursday with scattered thunderstorm chances Thursday night. - The next significant precipitation arrives on Friday and Friday evening, although the severe potential is uncertain at this time. - Near daily rain and thunderstorms continue through the weekend. && .UPDATE... Issued at 540 PM CDT Tue Jul 1 2025 Updated the forecast to include severe watch # 482 which is valid until midnight CDT (11 PM MDT) for the eastern panhandle. western and northwestern Sandhills and a portion of north central Nebraska. Current radar observation, shows convection continues to struggle as it moves east off the higher terrain of far eastern Wyoming. Currently am more concerned about the supercell storm currently southwest of Rapid City. This storm is tracking to the south southeast and may impact the northeastern Nebraska Panhandle over the next 1 to 3 hours. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 400 PM CDT Tue Jul 1 2025 After a quiet Tuesday, active weather will return by late afternoon and into tonight as a shortwave trough tracks across the High Plains. Current observations show increasing moisture across western Nebraska along with a dryline across eastern Wyoming. As this trough and dryline progresses eastward through mid to late afternoon, it will encounter an environment of moderate instability (CAPE values near 2500 J/kg, steep low level lapse rates, and an area of shear greater than 30 knots). Convection is anticipated to start between 21Z and 22Z across the Panhandle before tracking east/southeastward into the evening hours. Greatest threats with these storms will be large hail (1.5 inch diameter or larger) initially in discrete supercells before storms become more linear in nature and damaging winds (65 mph or larger) become the main threat. Overall, these storms will be primarily diurnally driven and as instability wanes after sunset the severe potential will decrease. However, there is a potential that some lingering showers or embedded thunderstorms may continue through the night across portions of north central Nebraska. At this time, flash flooding concerns are limited as QPF totals remain between 0.5 and 0.75 inches. Showers exit into eastern Nebraska by sunrise Wednesday morning bringing some quieter weather to the region. Upper level ridging will begin to build back across the Rockies on Wednesday keeping dry conditions in place through Thursday. Some mild warm air advection into the region on both Wednesday and Thursday will result in a slight increase in temperatures with widespread low to mid 90s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 400 PM CDT Tue Jul 1 2025 Near daily isolated rain and thunderstorm chances will return on Thursday night lasting through the weekend. While confidence in severe risk low, the latest guidance suggest a greater probability of widespread convection on Friday and Friday night as a cold front gets dragged across the region. Significant instability and forcing across the region on Friday into Friday night will lead to stronger as well as severe storms. Large hail, frequent lightning, heavy rainfall, and strong wind gusts will be the main threats with the Friday storms. Also confidence in exact timing is low, but as with most summer storms, greatest timing of convection will likely be late afternoon and into the evening potentially impacting holiday celebrations. Stay tuned to later forecasts on the holiday storm potential as models get a better handle on the environment. Otherwise, afternoon and evening storms will continue through the weekend, however, the severe potential is low at this time. Also the passage of the cold front on Friday night and a push of cooler air behind the front Saturday and Saturday night will will result in temperatures dropping about 5 to 10 degrees across the region by Sunday. Highs will fall from the upper 80s to low 90s on Friday to the mid to upper 80s Sunday and Monday. Overnight lows will also drop over the weekend from the mid 60s to low 70s on Thursday night into the upper 50s to mid 60s by Saturday night. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 540 PM CDT Tue Jul 1 2025 There will be a risk for thunderstorms mainly this evening at both terminals with the greatest risk from 01z through 05z. Some wind gusts to 40+ KTS may accompany the storms, however, by the time the storms reach the terminals, they are expected to be diminishing in intensity. Regardless, there could be a period of moderate to brief heavy rain with the stronger storms, which may limit visibility to around 3 SM. Expect a clearing trend after 06z this evening with mainly clear skies expected overnight tonight through most of the day on Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Buttler SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Tue Jul 1 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-022045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Tue Jul 1 2025 /240 PM MDT Tue Jul 1 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A slight risk (level 2 of 5) of severe storms is expected this evening across the eastern Panhandle. A marginal risk (level 1 of 5) of severe storms is expected across the Sandhills and portions of southwest Nebraska. Large hail (1.5 diameter or larger) and damaging winds (65 mph or higher) are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances return Thursday night through the weekend. The threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
531 PM MDT Tue Jul 1 2025
NEZ022-056-020015-
Deuel NE-Garden NE-
531 PM MDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN AND NORTH
CENTRAL DEUEL COUNTIES THROUGH 615 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lisco, or 14 miles west of Oshkosh, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshkosh and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4158 10227 4121 10241 4125 10261 4139 10261
4140 10264 4148 10264
TIME...MOT...LOC 2330Z 256DEG 16KT 4138 10262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
534 PM MDT Tue Jul 1 2025
NEZ004-020015-
Sheridan NE-
534 PM MDT Tue Jul 1 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SHERIDAN COUNTY
THROUGH 615 PM MDT...
At 533 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles south of Hay Springs, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Snow Lake, Wickson Lake, Krause Lake, Diamond Lake, Smith Lake State
Wildlife Management Area, and Highway 250 crossing the Niobrara
River.
This includes the following highways...
Highway 250 between mile markers 2 and 43.
Highway 2 near mile marker 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4259 10277 4266 10240 4207 10234 4208 10270
4209 10271 4210 10274 4244 10275 4244 10277
TIME...MOT...LOC 2333Z 258DEG 8KT 4250 10279
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
616 PM MDT Tue Jul 1 2025
NEZ004-022-020100-
Sheridan NE-Garden NE-
616 PM MDT Tue Jul 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 15 miles east of Alliance, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, and Krause Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 13.
Highway 2 between mile markers 98 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4205 10268 4223 10266 4224 10225 4197 10229
TIME...MOT...LOC 0016Z 276DEG 11KT 4214 10258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272921, 1272923.